FDA: Chemo Drug, Docetaxel can cause Symptoms of Intoxication
The United States Food and Drug Administration (FDA) has issued an official warning about the potential side effects of taking chemotherapy drug, docetaxel. The agency discovered that patients taking this drug might feel intoxicated.
"We are revising the labels of all docetaxel drug products to warn about this risk. Health care professionals should consider the alcohol content of docetaxel when prescribing or administering the drug to patients, particularly in those whom alcohol intake should be avoided or minimized and when using it in conjunction with other medications," the agency wrote in its news release.
According to the FDA, docetaxel contains ethanol, which is also known as alcohol. The alcohol in the drug is used to dissolve the active ingredient, docetaxel. During and after intravenous treatment with the drug, it is normal to feel drunk. However, due to the symptoms of intoxication, patients should avoid driving or performing any kinds of dangerous activities for around one to two hours post treatment. Patients should ideally be supervised after treatment.
"Some medications, such as pain relievers and sleep aids, may interact with the alcohol in the docetaxel infusion and worsen the intoxicating effects," the FDA cautioned.
Docetaxel is a common prescription treatment for patients suffering from breast, prostate, stomach, head and neck, and non-small-cell lung cancers. It is also marketed under the names, Taxotere, Docofrez and Docetaxel Injection. The FDA noted that different versions of the drug contain varying levels of alcohol. Medical professionals should be aware of the risks involved with the different levels of ethanol in order to monitor their patients accordingly.
The FDA added that patients who experience any of the side effects of taking the drug should report them to the FDA MedWatch program.